Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Why is my stomach blowing up after eating while taking methotrexate?

User rating for this question
Excellent
Answered by

Pediatrician, Pulmonology
Practicing since : 2002
Answered : 214 Questions
Question
Hi I am 61 years old, I have RA and been on methotrexate for 7 years, recently I started to inject myself with it instead of tablets, my main issue is my stomach, I have had rapid weight gain 11 months ago and everytime I eat ANYTHING my stomach blows up to look 9 months pregnant,I cannot digest veges, fruit or meat, been on domaperidom 4 times a day which helps a little , I have had many tests but don't seem to have an answer, it has become such an issue, my ra specialist said to do a rice only diet but have gained more weight, have I got gastroparesis and what can I do, I live in NZ and my local hospital say my gp must deal with it, I am desparate and feel I would rather die than have this huge stomach that is inhibiting my breathing, lifestyle and ability to eat. thankyou
Posted Fri, 17 Jan 2014 in Digestion and Bowels
 
 
Answered by Dr. Sonila Borici 3 hours later
Brief Answer: Please refer to the following answer. Detailed Answer: Hi, I have read your medical history and feel sorry for the situation you are in. Usually, methotrexate use is associated with candida infection (especially of GI tract) as it comprimises the immunity of the patient. So, in your case I’d suggest to do the examination of stool for ova/parasites and culture of stool for candida. Meanwhile, I’d advise to: - Eat often and small portions and slowly chewing up - Avoid foods that cause gas in your GI (beans, meat, carbonated drinks, etc.) - Start taking probiotics to stabilize your intestinal flora - Avoid fatty or too sugar foods - Drink more water - When it comes to rice, I’d advice to choose brown rice as it is low in calories (low glycemic index) and has more fiber content. All the best! Dr.Sonila
Above answer was peer-reviewed by
 
Follow-up: Why is my stomach blowing up after eating while taking methotrexate? 42 minutes later
thankyou for your reply. I have had those tests, no bacteria,i am frustrated by the huge size of my stomach and not knowing what to eat and still gaining weight and the terrible discomfort, what ailment do I have and why is it not responding, 12months is a long time/
 
 
Answered by Dr. Sonila Borici 8 hours later
Brief Answer: Please follow the following answer. Detailed Answer: Hi again, Thank you for following up. I am glad to come to know that there is no bacteria. However, I still insist to get checked for candida infection, which is different from bacterial infection. To my opinion, you might also need to take anti-fungal therapy. Gaining weight is related to : - eating (white) rice - reduced physical activity due to current problems. The more you are physically involved, the less discomfort you will feel. However, I advise to be physically involved as per your current health situation. So, the earlier advice are also helpful together with choosing foods, including: - no sugary/no fatty/no processed foods - no carbonated/caffeinated drinks - eat slowly to avoid swallowing too much gas. All the best! Dr.Sonila
Above answer was peer-reviewed by
 
Follow-up: Why is my stomach blowing up after eating while taking methotrexate? 2 hours later
thankyou for your reply, what would you suggest I eat to keep my nutrients balanced without my stomach blowing up. as I said I cant eat meat, veges or fruit. thankyou
 
 
Answered by Dr. Sonila Borici 1 hour later
Brief Answer: Please follow the answer below. Detailed Answer: Hi again, Thank you for following up. If you can't eat meat, veggies or fruit, I'd suggest to eat fish, eggs, cheese, yogurt, or curd. I'd suggest to - avoid too fatty or too salty/sugary foods. - introduce foods gradually to your meals - take supplements containing vitamins, minerals and essential amino acids as additional to your poor-in-nutrients diet. All the best my dear! Dr.Sonila
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor